I am not going to lie to you. I am so relieved. Today, I had a doctor appointment to see one of my doctors (not a PH doctor). This doctor called my pulmonary hypertension doctor to report that I wasn’t breathing well. Those two doctors talked and then a bit of phone tag started and finally, my PH doctor told me to stop taking Tyvaso. I’m trying to get in to see my PH doctor sometime next week. The problem with that is the PH doctor doesn’t have office visits on the one day my husband has off from work (dentist appointment) and can take me (after said dentist appointment). I think they forget (because they have so many other patients) that I live pretty far away from the hospital. My husband does NOT want me to drive there on my own.
I started taking Tyvaso last Friday (one week ago). I started on 3 inhalations, 4 times a day. I did that dose on Friday, Saturday & Sunday. By Monday I was really suffering with serious shortness of breath, my lungs, esophagus, and bronchial tubes hurt. It hurt to take a deep breath… so I didn’t dare cough, sneeze, or yawn. So, I emailed the doctor on Monday morning and they responded with reducing the dose to 2 inhalations, 4 times a day for one week. I still had the same bad side effects today, even while taking the reduced dose from Monday through today.
The PH doctor said there are a few patients that have this similar reaction with Tyvaso. It’s not often that people react this way though. The doctor may suggest restarting Tyvaso at 1 inhalation, 4 times a day but I just don’t think that I can do it. I’ve had these side effects from the very first dose of Tyvaso. It’s not something that gradually started happening over time as I took this medicine. I do not want to have to put myself through this again.
I’m looking forward to getting back to my happy self again. =o)
Some of you know that I started on Tyvaso on Friday. A nurse showed up at my house, went through the paper work, the instructions on how to assemble and use the inhalers (there’s 2 of them to be rotated every other day). She stayed about an hour to make sure I did well on my first of 4 doses for the day.. everyday… for as long as I have to take this medicine. I’m to wake up in the morning, prepare the inhaler with distilled water and the Tyvaso medicine for the use of the whole day. Then, I do my first treatment. But on Friday, after the nurse left, my reactions to the medicine started to kick in. First it was a little sore throat and then within about 30 minutes after the treatment, from the back of my throat & down my esophagus felt like so raw that it hurt to inhale. That was just the beginning. I was like.. what have I gotten myself into??
I crawled into bed and swore I was not going to cry. My husband, K, wasn’t home yet. I so needed him. He’s my rock but I was going to be strong in the face of this pain. Right? So, the puppy hopped up on the bed and kept me company. When K got home, he walked into the bedroom like he was walking on eggshells. “How’d it go?” He asked gently. He REALLY didn’t need to ask. He just knows these things. I went into the kitchen with him and watched him make his lunch. I sit at the table still holding strong to my “I am NOT going to cry.” But it just came… I was so mad.. so very very mad. He asked me why I was mad. At first I thought surely he’s not being obtuse, right? Instead of getting upset at his question, I realized that he was just trying to get me to talk about how I was feeling. So I told him that I was mad because I didn’t understand why I was taking a medicine that made me feel so badly. Why do I have to feel bad before I feel better? I was pretty optimistic about this medicine before I started it. Don’t get me wrong. I haven’t given up but being in pain like this sucks bad.
My husband has been totally wonderful this weekend. After each treatment for about 3 hours, I get short of breath and breathing hurts. When I get up to do anything, I have to do it slowly because of the breathing problem and the pain. I just don’t have strength to do what I was able to do before the medicine. I’ve been on it 3 days now. Is this normal? I’ll be calling the doctor tomorrow. I’m only on the starting dose right now. I am suppose to raise the amount of inhalations next week. UGH!
Tomorrow I’m going try to sit down at my computer and probably pour out my heart to my readers. The last few days have been really difficult for me emotionally and physically. Right now I’m going to try to get a good night sleep and hope tomorrow things will be brighter and better.
Finally and Oh man, not yet!!! Friday is the day I begin taking Tyvaso. A package of equipment and medication will arrive tomorrow and a nurse will arrive on Friday to show me how to prepare and use the inhaler. Apparently the inhaler or medication needs distilled water. So, I’ll have to make a run to the grocery store (maybe I can get my husband to do that!) to buy some. I have a dvd somewhere around here that I’m suppose to watch before the nurse gets here but I think I left it in my car. Ooops!
Internally I feel like this is a momentous occasion. Am I ready for this? Mentally, not really. Well, you don’t want me to lie to you, do you? Starting on Friday, I will be taking another medication for my Pulmonary Hypertension. Two very expensive medications. Tracleer and Tyvaso. I truly hope Tyvaso does more than the Tracleer does for me. Though, Tracleer does well to lower the Pulmonary pressures but it does not help me breathe easier or give me more energy. Thus, the reason for me to try the Tyvaso together with the Tracleer.
I finally finished this afghan that I made for my younger sister. She’s so wonderful as is my older sister. Neither one of them ever treated me as if I’m disabled while I was a child. They treated me as a normal kid, including me in most kid-like fun. I say most because I had some physical limitations.
I’ve never made an afghan where you had to join the pieces together. I learned how to do this by watching some awesome video tutorials at The Crochet Crowd.
Follow My Blog by signing up for email notifications. Or join me at the Living On O2 for Life Facebook Community Page.
I heard today from my health insurance company. They approved the Tyvaso medication for me. I’m nervous but optimistic. Telling my husband about the potential cost of the medicine was a blow to both of us. The bottom line of the cost isn’t known until I start actually taking Tyvaso. At least it’s the inhaler form of the drug verses the I.V pump version. If all else fails, there is Caring Voice Coalition.
I finally got tired of fighting the stuffy nose problem that I have when I go to bed. Whether for a nap or a night long sleep, I strap on my bipap mask and plug in my oxygen tubing to the mask and crawl into bed to lay my head on a stack of two pillows. No matter what I did, I would always start off the night with a stuffed up nose that lasts anywhere between 15 to 30 minutes before it clears enough to half way breathe. I use a nose mask… not a full face mask with my bipap. So I have to breathe through my mask. I also have a small fan blowing all night directly in my direction from about 4 feet away on my dresser. That helps me with the claustrophobia feeling I get while wearing the mask.
So, I broke down and bought some Breathe Right Advanced nose strips. I tried one last night and let me tell you… It worked!!! Wow! (doing a happy dance!) From the moment I lied down and until I woke up, I was breathing through a clear nose! This is a huge victory for me. Yea!!! Why did I wait so long to try these things???
On Breathe Right’s website, they are offering a way to receive a free sample by mail and a coupon towards a purchase of the strips. I’m posting this because I’ve had people ask about this problem. I hope this will help them too. Here’s the link: http://www.breatheright.com/offers I don’t know how long this offer will last. So, hurry!